Missouri, 2003Damaging Wind in Missouri, July 9, 2003
July 9, 2003 · NWS LSX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 9, 1:30 PM CST, 7 hours 40 minutes earlier.
Area forecast discussion, Jul 9, 1:30 PM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT WED JUL 9 2003
.DISCUSSION...
AT 2 PM...SCT TSTMS WERE PRESENT ACRS SRN AND SW IL...OUTFLW BOUNDY
ACRS NRN MO...WL INCREASE POTENTIAL FOR TSTMS THIS AFTN AND THIS
EVE. ISSUED A FLD WTCH FOR NE MO THIS AFTN AND TNGT. 1.6 INCHES OF
RAIN FELL LAST NIGHT IN UIN...WITH SIMILAR AMTS ACRS THE AREA...FFG
FOR ONE AND THREE HOURS WERE LESS THEN 2 INCHES.
A COLD FRNT ACRS THE NRN PLAINS WL MOVE ACRS MO BY 12Z. MDLS HAS
POSTPONE THIS FRONTAL PASSAGE FOR THE LAST SEVEAL DAYS...BUT AS RULE
FRONT HAVE SOME DIFFICULT TO MOVE SOUTH OF 588M AT 500MB.
FOR THE ENTIRE FCST PD LOOK RATHER DRY. COOLER WX FOR THURSDAY AND
FRIDAY...AND BACK TO NORMAL TEMPS FOR SATURDAY AND SUNDAY.
FOR MON THROUGH WED FCST TEMPS LOOK IN THE NORMAL OR JUST FEW
DEGREES ABOVE NORMAL.
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...A FLD WTCH IS IN EFFECT FOR THE NE CORNER OF MO THROUGH TNGT.
IL...NONE.
Hazardous weather outlook, Jul 9, 5:30 AM CST, 15 hours 40 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
630 AM CDT WED JUL 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A VERY SMALL
PORTION OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS NORTH OF
A LINE FROM MACON MISSOURI TO PITTSFIELD ILLINOIS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REST OF THE COUNTY
WARNING AREA FOR TODAY AND TONIGHT. A SERIES OF THUNDERSTORMS
PASSED ACROSS IOWA AND NORTH AND CENTRAL ILLINOIS OVERNIGHT...
AS WELL AS FAR NORTHEAST MISSOURI. THESE STORMS DUMPED VERY HEAVY
RAIN IN KNOX AND LEWIS COUNTY...AND THEY HAVE LEFT A RIBBON OF
COOLER AIR IN THEIR WAKE. THIS RIBBON WILL PROVIDE TEMPERATURE
DIFFERENTIAL ACROSS THE AREA STRONG ENOUGH TO FOCUS NEW
THUNDERSTORM ACTIVITY FOR THE AREA LATER TODAY AND TONIGHT.
THE AIR ALOFT WILL BE UNSTABLE...THIS PROVIDES LIFT AND CREATES
THUNDERSTDORMS WITH THE HEAT OF THE DAY. SOME STORMS COULD BE
SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN PROBLEM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT AND EARLY
THURSDAY. A FEW LINGERING THUNDERSTORMS COULD BE SEVERE. THERE
IS A SLIGHT RISK THAT THE STORMS WILL BE SEVERE OVER SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS EAST OF A LINE FROM SULLIVAN
MISSOURI NORTHEAST THROUGH JERSEYVILLE ILLINOIS.
THE REST OF THE WEEK AND INTO THE WEEKEND LOOK DRY AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST MISSOURI AS
WELL AS WEST CENTRAL ILLINOIS TODAY AND TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)
PEDIGO
In the hours before
Local storm report, Jul 9, 8:09 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
909 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM COLONY MO WIND DAMAGE
07/09/03 KNOX TREES DOWNED.
0907 PM EDINA MO WIND DAMAGE
07/09/03 KNOX LARGE TREE LIMBS DOWNED.Thunderstorm Wind, Marion
- When
- July 9, 9:10 PM CST
- Where
- Marion County, Hannibal
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.700, -91.383
Thunderstorm wind gusts downed some trees in Hannibal. One large tree fell on a car causing major damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 9, 2003$1.2 million · F1 · 78 events
- Heat in Missouri, July 9 to 11, 20031 death · 1 event
- Flooding in Indiana, July 9 to 20, 2003$15 million · 3 events
- Tornadoes and Hail in Minnesota, July 9, 2003$1.1 million · F1 · 19 events
- Flash Flooding and Hail in Indiana, July 9 to 10, 2003$1.0 million · 65 kt wind · 26 events
- Flash Flood and Hail in Iowa, July 9, 2003$981,000 · 61 kt wind · 14 events
- Flooding and Damaging Winds in Ohio, July 9, 2003$513,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Virginia, July 9, 2003$155,000 · 1 in hail · 36 events
- Flash Flooding and Hail in West Virginia, July 9, 2003$600,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Illinois, July 9, 2003$337,000 · 55 kt wind · 13 events
- Tornadoes and Hail in Virginia, July 9, 2003$36,000 · F1 · 22 events
- Flash Flooding and Damaging Winds in Missouri, July 9, 2003$227,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375394.